Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 75, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 16, 2006, 1:50 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2006, 1:50 PM HST (23:50 UTC)
- Expired
- Mar 16, 2006, 5:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 162354
FFWHFO
HIC007-170300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
150 PM HST THU MAR 16 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 500 PM HST
* AT 144 PM HST...RADAR SHOWED HEAVY RAIN OVER THE EASTERN AND
SOUTHWESTERN SLOPES OF KAUAI MOVING TOWARD THE NORTH NORTHEAST AT
18 MILES PER HOUR. ADDITIONAL HEAVY RAIN WILL CONTINUE TO MOVE
OVER THE ISLAND FROM THE SOUTH THROUGH THE AFTERNOON.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...ANAHOLA...
KAPAA...WAILUA...LIHUE...KOLOA...POIPU...KALAHEO...WAIMEA...
KEKAHA AND BARKING SANDS.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2197 15984 2187 15957 2187 15934 2225 15929
2224 15970
$$
KODAMA1 follow-up statement
000
WGHW70 PHFO 170046
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
239 PM HST THU MAR 16 2006
HIC007-170300-
ISLAND OF KAUAI IN KAUAI COUNTY-
239 PM HST THU MAR 16 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 500 PM HST...
AT 235 PM HST...RADAR AND RAIN GAGES SHOWED CONTINUED HEAVY RAIN
OVER KAUAI. THE MOST INTENSE RATES OF MORE THAN 2 INCHES PER HOUR
WERE OVER EAST KAUAI IN THE AREA OF WAILUA AND KAPAA. ADDITIONAL
AREAS OF HEAVY RAIN WILL CONTINUE TO MOVE TOWARD THE ISLAND FROM
THE SOUTH THROUGH THE AFTERNOON.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...ANAHOLA...
KAPAA...WAILUA...LIHUE...KOLOA...POIPU...KALAHEO...WAIMEA...
KEKAHA AND BARKING SANDS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2197 15984 2187 15957 2187 15934 2225 15929
2224 15970
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 10:15 AM HST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 16, 10:15 AM HST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1015 AM HST THU MAR 16 2006 .SYNOPSIS...A TROUGH BOTH AT THE SURFACE AND ALOFT CONTINUES TO MAINTAIN A MOIST AND UNSTABLE AIRMASS OVER THE MAIN HAWAIIAN ISLANDS. THE FOCUS OF HEAVY SHOWERS AND THUNDERSTORMS REMAINS OVER KAUAI...THOUGH SHOWERS ARE LIKELY FOR THE REMAINDER OF THE STATE. LOCALLY HEAVY SHOWERS AND THE THREAT OF FLASH FLOODING WILL PERSIST OVER PORTIONS OF THE STATE THROUGH FRIDAY AND POSSIBLY INTO THE WEEKEND. && .DISCUSSION...LOW LEVEL CONVERGENCE...AMPLE MOISTURE AND STRONG UPPER LEVEL SUPPORT IS PRODUCING A RELATIVELY FOCUSED AREA OF HEAVY SHOWERS AND THUNDERSTORMS OVER AND AROUND THE ISLAND OF KAUAI. AT LOW LEVELS...A SURFACE TROUGH WEST OF THE ISLANDS IS CAUSING A SHARP TURNING OF THE WINDS ACROSS THE STATE. RADAR WIND PROFILES OVER SOUTH POINT ON THE BIG ISLAND SHOW EAST TO EAST NORTHEAST FLOW UP TO 5 THOUSAND FEET...WHILE THE RADAR PROFILE OVER KAUAI INDICATE STRONG SOUTHERLY FLOW UP THROUGH 12 THOUSAND FEET. THIS LOW LEVEL WIND ORIENTATION IS CAUSING THE BIG ISLAND PLUME TO ARC NORTHWARD OVER KAUAI. THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE PLUME IS BEING ASSISTED BY A STORM SHORTWAVE ALOFT ROTATING AROUND THE SOUTHEASTERN SIDE OF A CLOSED UPPER LOW NEAR 29N 165W...OR 500 MILES NORTH NORTHWEST OF KAUAI. HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT KAUAI UNTIL THE SHORTWAVE EXITS THE AREA LATER TODAY. OAHU IS ALSO STARTING TO FEEL THE EFFECTS OF A CLOUD PLUME OFF THE ISLAND OF MAUI...AS SHOWERS TO THE SOUTH ARE MOVING UP AND OVER OAHU. WITH INCREASED DISTANCE...THUS INFLUENCE FROM THE SHORTWAVE OVER KAUAI...THE SHOWERS OVER OAHU ARE SO FAR NOT AS INTENSE AS THOSE OVER THE GARDEN ISLE. MAUI COUNTY HAS FARED THE BEST UP TO THIS POINT...THOUGH THIS LOOKS TO CHANGE SHORTLY. ABUNDANT MID AND HIGH LEVEL CLOUD COVER...WHILE GLOOMY AT TIMES...HAS NOT PRODUCED MUCH IN THE WAY OF RAINFALL OVER MOST OF MAUI COUNTY...EXCEPT FOR A BRIEF PERIOD OVER EAST MAUI YESTERDAY. ON THE BIG ISLAND...LIGHT RAIN CONTINUES TO IMPACT WINDWARD SECTIONS...BUT THE FLOOD THREAT HAS DECREASED WITH THE SWITCH TO LOW LEVEL EASTERLY FLOW. HIGHER UP... ABUNDANT MID LEVEL MOISTURE AND BELOW FREEZING TEMPS HAVE ALREADY PRODUCED 6 TO 12 INCHES SNOW ON THE SUMMITS OF MAUNA KEA AND MAUNA LOA ABOVE 12 THOUSAND FEET. AN ADDITIONAL 5 TO 10 INCHES IS EXPECTED OVER THE NEXT 24 TO 36 HOURS. STRONG WESTERLY WINDS...IN COMBINATION WITH THE SNOW...WILL CREATE HAZARDOUS WINTER CONDITIONS AT THE SUMMITS. THE WINTER WEATHER ADVISORY HAS BEEN ACCORDINGLY UPGRADED TO WINTER STORM WARNING. INTO TONIGHT AND FRIDAY...MODELS SUGGEST A DRYING TREND OVER THE WESTERN HALF OF THE STATE AS THE UPPER TROUGH AXIS MOVES OVER THE CENTRAL ISLANDS. WEAK MID LEVEL RIDGING...ALONG WITH AN INTRUSION OF DRIER AIR ALOFT WILL REDUCE THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS FOR KAUAI AND OAHU. UNFORTUNATELY...THE FOCUS WILL SHIFT TOWARD MAUI COUNTY THE THE BIG ISLAND. WILL WATCH HOW EVENTS PLAY OUT TODAY BEFORE CONSIDERING WHETHER TO REMOVE KAUAI AND/OR OAHU FROM THE ONGOING FLASH FLOOD WATCH. MODELS ARE IN GOOD AGREEMENT KEEPING A SURFACE TROUGH OVER THE HAWAIIAN ISLANDS OVER THE WEEKEND. UPPER LEVEL SUPPORT FOR HEAVY SHOWERS DECREASES SOMEWHAT...BUT NOT ENOUGH TO COMPLETELY ELIMINATE THE POSSIBILITY OF HEAVY SHOWERS. NEXT WEEK DOES NOT LOOK PARTICULARLY ENCOURAGING EITHER...AND WE MAY VERY WELL SEE A REPEAT OF THIS WEEKS WEATHER. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU FRIDAY. WINTER STORM WARNING...BIG ISLAND SUMMITS THRU FRIDAY. && TANABE
In the hours before
Local storm report, Mar 16, 8:36 AM HST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD KALAHEO 21.92N 159.53W
03/16/2006 KAUAI HI EMERGENCY MNGR
WAHIAWA BRINDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
CLOSED DUE TO FLOODING.
&&
HFOLocal storm report, Mar 16, 8:43 AM HST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
843 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD KALAHEO 21.92N 159.53W
03/16/2006 KAUAI IN KAUAI HI EMERGENCY MNGR
WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
CLOSED DUE TO FLOODING.
&&
HFOLocal storm report, Mar 16, 9:08 AM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
908 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 35 WNW HILO 19.89N 155.58W
03/16/2006 M12.0 INCH HAWAII IN HAWAII HI EMERGENCY MNGR
MAUNA KEA ACCESS ROAD CLOSED
&&
HFOLocal storm report, Mar 16, 10:45 AM HST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1045 AM HST THU MAR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM HEAVY RAIN 5 NNW HANAMAULU 22.06N 159.38W
03/16/2006 M1.00 INCH KAUAI IN KAUAI HI TRAINED SPOTTER
ONE INCH OF RAIN FELL IN 15 MINUTES AT WAILUA HOMESTEAD
ROAD.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 16 hr |
| Mar 16, 6:25 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 7:26 AM HST | Marine Weather Statement | HFO | 5 hr | |
| Mar 16, 8:37 AM HST | Winter Storm Warning | HFO | Hawaii | 19 hr |
| Mar 16, 9:20 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 10:58 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.